Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 92, NWS Tucson, AZ

September 20, 2013Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 20, 2013, 1:17 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2013, 1:17 PM MST (20:17 UTC)
Expired
Sep 20, 2013, 1:45 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS55 KTWC 202017
SVRTWC
AZC003-202045-
/O.NEW.KTWC.SV.W.0092.130920T2017Z-130920T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 145 PM MST

* AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF CASCABEL...
  OR 29 MILES WEST OF WILLCOX...AND MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3205 11020 3206 11044 3234 11043 3221 11015
TIME...MOT...LOC 2017Z 006DEG 13KT 3218 11033

$$
1 follow-up statement
534 
WWUS55 KTWC 202037
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST FRI SEP 20 2013

AZC003-202045-
/O.CON.KTWC.SV.W.0092.000000T0000Z-130920T2045Z/
COCHISE AZ-
137 PM MST FRI SEP 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR NORTHWESTERN COCHISE COUNTY...

AT 131 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF
CASCABEL...OR 32 MILES WEST OF WILLCOX...MOVING SOUTHWEST AT 15 MPH.

ALTHOUGH THIS STORM IS WEAKENING...IT IS MERGING WITH A COUPLE OF 
STORMS TO THE SOUTHWEST SO ADDITIONAL STRENGTHENING IS POSSIBLE.. 

LAT...LON 3205 11020 3206 11044 3234 11043 3221 11015
TIME...MOT...LOC 2036Z 027DEG 12KT 3213 11037

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:12 PM MST, 5 minutes earlier.

Area forecast discussion, Sep 20, 1:12 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST FRI SEP 20 2013

.SYNOPSIS...A BIT OF LOW AND MID LEVEL MOISTURE WILL ALLOW FOR
ISOLATED THUNDERSTORMS ACROSS SOUTHERN ARIZONA EAST OF TUCSON THIS
AFTERNOON AND EVENING.  THIS MOISTURE WILL SPREAD FURTHER WEST
TONIGHT INTO SATURDAY RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS MOST OF THE AREA LATER SATURDAY. THEREAFTER...A DRY WESTERLY
FLOW WILL DEVELOP OVER THE REGION BRINGING AN END TO THE RAIN
CHANCES NEXT WEEK

&&

.DISCUSSION...A TROUGH OF LOW PRESSURE CONTINUED TO DEEPEN ALONG THE
WEST COAST TODAY...WITH DEEPER MOISTURE BEING PULLED INTO EASTERN
SECTIONS OF ARIZONA. THIS INCREASE IN MOISTURE ALONG WITH DAYTIME
HEATING HAD RESULTED IN MORE SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THAN SEEN IN THE PAST FEW DAYS. THESE THUNDERSTORMS HAVE
ALSO BEEN RATHER STRONG BUT SHORT LIVED WITH VERY SLOW TRACKS NOTED
ON RADAR. AT ANY RATE...EXPECT THIS ACTIVITY TO DISSIPATE SHORTLY
AFTER SUNDOWN THIS EVENING. MORE MOISTURE WILL TRANSLATE TO A BETTER
CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS ACROSS MUCH OF
THE AREA SATURDAY. MODELS PROGGED THE WEST COAST TROUGH TO TRACK
THROUGH THE ROCKIES SUNDAY WITH THE TAIL END AIDING IN THUNDERSTORM
DEVELOPMENT ACROSS EXTREME SECTIONS OF THE CWA. THEREAFTER...A DRY
WESTERLY FLOW ALOFT DEVELOPS BEHIND THE TROUGH ON MONDAY PUTTING AN
END TO THE RAIN CHANCES NEXT WEEK. DAYTIME TEMPERATURES WILL
GRADUALLY LOWER TO NEAR NORMAL AS THE LOW PRESSURE TROUGH PASSES
EAST OF THE AREA.

&&

.AVIATION...SCATTERED TO LOCALLY BROKEN CLOUDS AT OR ABOVE 8KFT
AGL...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
EAST OF THE INTERSTATE 10 AND 19 CORRIDORS THROUGH EARLY THIS
EVENING.  CLEAR SKIES WEST OF THIS AREA. SURFACE WIND GENERALLY LESS
THAN 10 KTS...EXCEPT NEAR STORMS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS MAINLY NEAR THE NEW
MEXICO BORDER DURING THE AFTERNOON AND EVENING HOURS AGAIN TODAY.
THERE WILL BE SOME INCREASE IN MOISTURE ON SATURDAY AS A STORM
SYSTEM APPROACHES FROM THE NORTHWEST. THUS...THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS MUCH OF SOUTHEAST ARIZONA SATURDAY
AND SATURDAY EVENING. THEREAFTER...MARKEDLY DRIER CONDITIONS WILL
PREVAIL EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR INTO
EARLY NEXT WEEK EXCEPT FOR STRONGER WEST TO SOUTHWEST WINDS LATE
THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 20, 11:46 AM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST FRI SEP 20 2013

AZZ503-513-201930-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1146 AM MST FRI SEP 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES NEAR PARKER CANYON LAKE UNTIL 1230 PM
MST...

AT 1139 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF SIERRA VISTA NEAR PARKER
CANYON LAKE...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES.

LAT...LON 3134 11030 3133 11058 3149 11052 3148 11032
TIME...MOT...LOC 1846Z 011DEG 5KT 3141 11043

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:46 AM MSTSpecial Weather StatementTWCSanta Cruz44 min
Sep 20, 12:38 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Sep 20, 1:22 PM MSTSpecial Weather StatementTWCCochise23 min
Sep 20, 1:47 PM MSTSpecial Weather StatementTWC28 min
Sep 20, 1:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Sep 20, 2:56 PM MSTSpecial Weather StatementTWCGraham49 min
Sep 20, 3:10 PM MSTSpecial Weather StatementTWCCochise50 min
Sep 20, 4:00 PM MSTAreal Flood AdvisoryTWCCochise90 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.